Kansas, 2001

Ice Storm in Kansas, March 1, 2001

March 1, 2001 · NWS TOP · 2 events in 2 counties and zones

Slick roads caused by freezing rain resulted in two fatal accidents just minutes apart. The first accident occurred 3 miles north of Wamego in Pottawatomie county when slick roads caused a 2 vehicle collision that resulted in the death of a 17 year old female driver of one of the cars.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
2
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TOP wrote it up.

Slick roads caused by freezing rain resulted in two fatal accidents just minutes apart. The first accident occurred 3 miles north of Wamego in Pottawatomie county when slick roads caused a 2 vehicle collision that resulted in the death of a 17 year old female driver of one of the cars. The second accident occurred just 5 minutes later 15 miles east of Junction City in Geary county when a vehicle slid off the road and overturned killing a 23 year old male passenger.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before the first event at Mar 1, 3:00 AM CST, 4 hours 20 minutes earlier.

Area forecast discussion, Mar 1, 3:00 AM CST, 4 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
300 AM CST THU MAR 1 2001

CHCS FOR FRZG DRZL MAIN CONCERN TODAY...THEN TIMING OF CLEARING NEXT
CONCERN.

WEAK WAA AHEAD OF UPPER LVL WAVE MVG INTO THE HIGH PLAINS CAUSE FOR
SOME LIGHT PCPN THIS MORNING. WAA PATTERN GRADUALLY WEAKENS TODAY AS
MEAN RH LOWERS DRAMATICALLY. THUS WILL MENTION SOME AREAS OF LIGHT
FRZG DRZL THIS MRNG...NOTHING THIS AFTERNOON. MARGINAL FOR ANY FRZG
DRZL ADVISORY...BUT MAY NEED TO ISSUE ONE IF FRZG DRZL BECOMES MORE
WIDESPREAD AND PERSISTS INTO THE FORENOON. TEMPERATURES BELOW MOS
ALL AREAS WITH SNOW COVER AND CLOUDS APPEARING TO CONFOUND THE
GUIDANCE. UPPER WAVE AND QG FORCING MOVING NORTHEAST OF AREA VERY
EARLY IN FCST PD. MAY HAVE CLEARING TONIGHT...BUT WITH WARMER AIR
MOVING OVR SNOW COVER...AM HESITANT TO BREAK CLOUDS TOO SOON. LOW
TEMPERATURE FORECAST COULD THUS BE IN JEOPARDY IF SKIES CLEAR OVER
THIS SNOW COVER TONIGHT.

BY FRIDAY...AS HIGH BEGINS TO BUILD INTO THE AREA ON NORTHWEST BNDRY
WINDS...SKIES SHOULD BEGIN TO CLEAR AND TEMPERATURES RESPOND A
LITTLE BETTER...BUT STILL TEMPERED BY LINGERING SNOW COVER...WHICH
IS DEEPEST OVER NORTHERN HALF OF CWA PER LATEST COOP SNOW COVER MAP.

.TOP...NONE

In the hours before

Special weather statement, Mar 1, 6:14 AM CST, 1 hour 6 minutes before
KSZ008>012-020>024-026-034>040-054>056-058-059-011500-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
614 AM CST THU MAR 1 2001

LIGHT FREEZING DRIZZLE WAS OCCURRING OVER MOST OF THE AREA THIS
MORNING. HOWEVER...THE PRECIPITATION WAS LIGHT ENOUGH THAT ONLY
SCATTERED SLICK SPOTS WERE REPORTED FROM COUNTY SHERIFFS OFFICES.

THE LIGHT FREEZING DRIZZLE SHOULD PERSIST THROUGH MUCH OF THE
MORNING. WITH TEMPERATURES REMAINING BEPLOW FREEZING...MORE SLICK
SPOTS COULD DEVELOP ON UNTREATED ROADS AND SIDEWALKS.

WHEN YOU ARE DRIVING THIS MORNING...BE ALERT. SLOW DOWN. ANY ICY
SPOTS COULD PUT YOU AT RISK FOR AN ACCIDENT.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 ice storm. Local standard time, as filed.

Ice Storm, Pottawatomie

When
March 1, 7:20 AM CST to 7:25 AM CST
Where
Pottawatomie forecast zone
Deaths
2 direct, 0 indirect
Reported by
NEWSPAPER
Coordinates
39.379, -96.342 (the zone’s center; the record gives no point)

Ice Storm, Geary

When
March 1, 7:20 AM CST to 7:25 AM CST
Where
Geary forecast zone
Reported by
NEWSPAPER
Coordinates
39.002, -96.752 (the zone’s center; the record gives no point)

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Ice Storm, Pottawatomie2001-03-0117FemaleVehicle/Towed TrailerDirect
Ice Storm, Pottawatomie2001-03-0123MaleVehicle/Towed TrailerDirect

What these are

Ice Storm
Freezing rain accumulating a quarter inch or more of ice, or less where it caused significant damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2001Every state in 2001This day in weather historyWarnings in Kansas, March 2001

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5233932, 5233933.